Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 25, NWS Phoenix, AZ

July 28, 2007La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2007, 1:06 PM MST for La Paz County, Arizona. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 1:06 PM MST (20:06 UTC)
Expired
Jul 28, 2007, 2:30 PM MST
In force
84 min
Issued by
NWS Phoenix, AZ
Area
Whole counties

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 282008
FFWPSR
AZC012-282130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
106 PM MST SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
  NEAR WENDEN...

* UNTIL 230 PM MST

* AT 1258 PM MST...FLASH FLOODING WAS LIKELY FROM THUNDERSTORMS  
  OVER THE WARNED AREA NEAR WENDEN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENDEN...
  SALOME...AND NEARBY WASHES.

PERSISTENT HEAVY RAINFALL AROUND THE WENDEN AREA WILL LIKELY LEAD
TO FLASH FLOODING. MOTORISTS DRIVING ALONG STATE HIGHWAY 60 NEAR
WENDEN...AND ON NEARBY COUNTRY ROADS...SHOULD BE PREPARED FOR 
POSSIBLE FLASH FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3366 11369 3372 11342 3395 11345 3386 11374

$$

HV
1 follow-up statement
000 
WGUS75 KPSR 282133
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST SAT JUL 28 2007

AZC012-282140-
LA PAZ AZ-
230 PM MST SAT JUL 28 2007

...THE FLASH FLOOD WARNING FOR WENDEN AND VICINITY...IN EAST 
CENTRAL LA PAZ COUNTY...EXPIRE AT 230 PM...

THE FLASH FLOOD WARNING FOR THE WENDEN AND SALOME AREAS...INCLUDING
NEARBY HIGHWAY 60 EXPIRED AT 230 PM.  WERE WAS A REPORT OF A RAIL 
ROAD TRESTLE BEING UNDERMINED NEAR WENDEN...OTHERWISE NO SEVERE 
FLOODING REPORTS WERE RECEIVED AT 230 PM.


LAT...LON 3366 11369 3372 11342 3395 11345 3386 11374

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:45 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 10:45 AM MST, 2 hours 21 minutes before
AZZ020>028-CAZ030>033-290000-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST SAT JUL 28 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED NEAR UTAH INTO EARLY NEXT WEEK.
ABNORMALLY HUMID AIR WILL REMAIN OVER THE REGION THROUGH
MONDAY...LEADING TO INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS.
THE AREAS MOST LIKELY TO SEE PRECIPITATION ARE THE MOUNTAINS OF
EASTERN ARIZONA...WITH DECREASING CHANCES ACROSS THE ARIZONA AND
SOUTHEAST CALIFORNIA DESERTS. THE HIGH PRESSURE SYSTEM WILL MOVE TO
THE EAST BY MID WEEK...WHICH WILL BE CAUSE FOR A DOWNWARD TREND IN
PRECIPITATION CHANCES FOR THE LATER HALF OF NEXT WEEK. TEMPERATURES
WILL REMAIN AT OR BELOW NORMAL THROUGH THE FORECAST PERIOD.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
HOUSTON...WE MIGHT HAVE A PROBLEM....TODAY AND TOMORROW. LET US
EXPLAIN.

THE FORECASTS AROUND HERE DURING THE MONSOON ARE VERY TRICKY.
THUNDERSTORM AREAL COVERAGE AND INTENSITIES SHIFT DAILY FROM ONE
GEOGRAPHICAL REGION TO ANOTHER AS A FUNCTION OF HOURLY CHANGES IN
WIND DIRECTION AND VELOCITIES WITH ALTITUDE...AND THE DAILY
MIGRATION OR SHIFTING OF LOW LEVEL MOISTURE POOLS WITH OUTFLOWS.
THEREFORE FORECASTING DAILY IS A CHALLENGE... AND WE LIKE IT.  SO
AFTER BEATING THE DATA TO DEATH THIS MORNING...ALL WE CAN SAY IS...
HOUSTON...WE MIGHT HAVE A PROBLEM. READ ON.

OK. THERE ARE A COUPLE OF VERY INTERESTING FEATURES WE KEYED ON
THIS MORNING.  FIRST MOISTURE. ITS EXCESSIVE... WITH HIGHEST 850 AND
700 MB MOISTURE PLUMES EXTENDING FROM PRESCOTT...TO PHOENIX...AND
TUCSON.  ADDITIONALLY...THE MOISTURE GRADIENT FROM PHOENIX AND
TUCSON EASTWARD ...TO THE EASTERN AZ BORDER IS TIGHT. BESIDES
THIS...MODELS SHOW LOW LEVEL VERTICAL SHEAR THIS AFTERNOON AND
EVENING FROM THE SURFACE TO 10 THSD FT... ONLY ON THE SOUTH CENTRAL
DESERTS IN A RADIAL DISTANCE 80 MILES FROM PHOENIX.

OTHER FEATURES ARE LOCATED IN THE UPPER LEVELS.  ONE IS ...THE WEAK
CO-LOCATED 300/250 MB HIGH CENTERS OVER NORTHWEST AZ ...CENTERED
OVER KINGMAN (LARGE CONVECTIVE STORMS LIKE TO FORM JUST ON THE EAST
AND SOUTHEASTERN FLANKS OF THE CO-LOCATED HIGH CENTERS).  AND...THE
MASSIVE INVERTED TROF/CLOSED LOW CENTERED NEAR THE TEXAS PANHANDLE
(BEST SEEN IN WATER VAPOR IMAGERY) ...WHICH IS MOVING SLOWLY WEST.
ITS TENTACLES WERE JUST STARTING TO EXTEND INTO FAR EASTERN AZ THIS
MORNING...IN THE FORM OF CYCLONIC CIRCULATION.

AFTER REVIEWING ALL THE DATA...AND WE WILL TAKE A STAB AT IT... THE
INITIAL FAVORED AREAS OF AFTERNOON CONVECTION WILL BE OVER THE
NORTHWEST AND SOUTHEAST QUARTERS OF THE STATE. AS STATED ABOVE...THE
LOW LEVEL MOISTURE GRADIENT JUST EAST OF PHOENIX AND TUCSON IS
TIGHT...SO THERE MIGHT BE SOME BACK BUILDING STORMS WESTWARD...
TOWARD THE CENTRAL DESERTS LATE IN THE DAY OR EARLY EVENING WITH
VERY HEAVY RAIN. EXCESSIVE MOISTURE ON THE CENTRAL DESERTS SHOW THE
FLASH FLOOD POTENTIAL IS HIGH... BUT SINCE STORMS WILL DEVELOP
SLOWLY TODAY AND INITIALLY AWAY FROM THE DESERTS NEAR PHOENIX...WE
WILL HOLD OFF ON A FLASH FLOOD WATCH FOR MARICOPA AND PINAL COUNTIES
TO SEE HOW THE CONVECTIVE PATTERN AND CHARACTER DEVELOP THIS
AFTERNOON.   WE HAVE PLENTY OF LEAD TIME.  LA PAZ COUNTY IN WEST
CENTRAL AZ MAY ALSO BE UNDER THE GUN LATE THIS AFTERNOON AND
EVENING...AND WE HAVE UPDATED PROBABILITIES OF PRECIP IN THAT AREA
FOR TODAY ...DUE TO HIGH LOW LEVEL MOISTURE AND STORMS DRIFTING
SOUTH FROM MOHAVE AND YAVAPAI COUNTIES.

ON SUNDAY...THE SOUTH CENTRAL DESERTS AROUND PHOENIX WILL BE IN THE
PRIME LOCATION FOR LARGER STORMS AND HEAVIER RAIN DUE TO THE
WESTWARD SHIFT IN THE MASSIVE INVERTED TROF. THESE ARE THE
CHALLENGES TODAY AND SUNDAY AS BEST AS WE CAN ASCERTAIN AT THE
MOMENT.

UPDATES FOR TODAY AND TONIGHT PERIOD WERE SENT.  REMAINDER OF
FORECASTS FOR SUNDAY LOOK OK FOR NOW.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SATURDAY...
UPPER LEVEL LOW OVER NEW MEXICO REALLY BEGINS TO WASH OUT BY TUESDAY
AS THE UPPER LEVEL HIGH RE-ESTABLISHES ITSELF ACROSS THE SOUTHWEST
CONUS. BY THURSDAY...LARGE/SPRAWLING HIGH WILL BE IN COMMAND. FLOW
IN THE MID AND UPPER LEVELS STARTS TO TAKE ON MORE OF A S/SW
DIRECTION. WITH NO OTHER FEATURES FOUND TO SUPPORT INCREASED POPS
/HIGHER THAN CLIMO/...CONTINUED THE DOWNWARD TREND WHICH WAS STARTED
WITH THE PREVIOUS COUPLE FORECAST PACKAGES. ANY UP DAYS WILL DEPEND
ON SMALL SCALE FEATURES IN THE MEAN FLOW...WHICH CAN/T BE RESOLVED
BY THE EXTENDED MODELS. WENT WITH A BROAD BRUSH OF LOWER POPS. NO
STRONG INDICATION /IN H5 HEIGHTS OF H85 TEMPS/ THAT TEMPERATURES
WILL BEGIN TO SPIKE WITH THE DRYING TREND. WENT WITH A MODEL BLEND
THAT KEEPS TEMPS WITHIN A FEW DEGREES OF NORMAL.

&&

.AVIATION...
JULY 28 1745 UTC (JULY 28 1045 MST)

AS OF 1700 UTC...TOWERING CUMULUS WERE DEVELOPING ALONG THE HIGHER
TERRAIN MAINLY NORTH AND EAST OF KPHX/KIWA WHILE MULTIPLE LIGHTNING
STRIKES WERE OBSERVED ALONG THE INTERNATIONAL BORDER SOUTH OF
TUCSON. MID-LEVEL STEERING FLOW IS STRONGER TODAY THAN YESTERDAY
(10-15 KTS FROM THE NORTH PER 12 UTC PSR/TUS SOUNDINGS). WITH AMPLE
MOISTURE AT ALL LEVELS...THIS SHOULD HELP WIDESPREAD CONVECTIVE
ACTIVITY FROM THE RIM/WHITE MTNS PROPAGATE ONTO THE DESERT FLOOR
LATER THIS AFTERNOON AND EVENING. THE TIMING AND LOCATION OF
INDIVIDUAL CELLS IS STILL DIFFICULT TO PINPOINT...SO DECIDED TO
HIGHLIGHT GREATER CONVECTIVE POTENTIAL FOR KPHX/KIWA WITH CB/VCTS
BEGINNING SOMETIME AFTER 23 UTC THIS AFTERNOON. MAIN THREAT WILL
BE STRONG OUTFLOW WINDS AND HEAVY RAIN. CONDITIONS ARE LIKELY TO
CHANGE RAPIDLY AND WILL AMEND AS NECESSARY...

NOT AS CONFIDENT AT THIS TIME THAT CONVECTION WILL MOVE FAR ENOUGH
WEST TO IMPACT KBLH/KYUM...SO ONLY THE MENTION OF FEW-SCT CB/S AFTER
00 UTC SUNDAY. THUNDERSTORMS SHOULD REMAIN EAST OF KIPL.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 28 1300 UTC (JULY 28 0600 MST)

AFTER GENERAL UPSWING IN THUNDERSTORM ACTIVITY THIS WEEKEND...THERE
WILL BE A GRADUAL DECREASE IN STORM CHANCES. HUMIDITIES WILL
FLUCTUATE QUITE A BIT IN PORTIONS OF SOUTHEAST CALIFORNIA AS DRY AIR
FROM THE WEST SEEPS IN AND THEN RETREATS BACK AND FORTH. IN
GENERAL...HUMIDITY AND TEMPERATURE TRENDS WILL DEPEND HEAVILY ON
THUNDERSTORM ACTIVITY WHICH WILL BE DIFFICULT TO PINPOINT. NO LARGE
TRENDS ARE ANTICIPATED FOR THE FORECAST AREA...BUT FROM A
CLIMATOLOGICAL STANDPOINT IT WILL BE DIFFICULT TO INDEFINITELY
MAINTAIN THE KIND OF HUMIDITY VALUES THAT HAVE BEEN PRESENT THE LAST
SEVERAL DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...INIGUEZ
AVIATION...ROGERS
FIRE WX...AJ
Hazardous weather outlook, Jul 28, 5:11 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
511 AM MST SAT JUL 28 2007

AZZ021>024-026>028-291215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
511 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGH
TERRAIN OF NORTHEAST LA PAZ...NORTHERN AND EASTERN MARICOPA...AND
SOUTHERN GILA COUNTIES DURING THE AFTERNOON HOURS. THE THUNDERSTORMS
WILL THEN MOVE SOUTH THROUGH THE LATE AFTERNOON AND EVENING
HOURS...POSSIBLY IMPACTING THE GREATER PHOENIX METROPOLITAN AREA.
WITH AMPLE AMOUNTS OF MOISTURE STILL IN THE ATMOSPHERE...FLASH
FLOODING WILL REMAIN A CONCERN WITH ANY THUNDERSTORM WHICH DEVELOPS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...WITH A DOWNWARD TREND IN PRECIPITATION CHANCES STARTING
WEDNESDAY. FLASH FLOODING WILL REMAIN A CONCERN WITH ANY
THUNDERSTORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-291215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
511 AM MST SAT JUL 28 2007 /511 AM PDT SAT JUL 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST CALIFORNIA. ANY
THUNDERSTORM WHICH DEVELOPS WILL MOVE SLOWLY. COMBINED WITH THE VERY
MOIST AIR IN PLACE ACROSS THE REGION...THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE AMOUNTS OF RAINFALL IN A SHORT AMOUNT OF
TIME. THIS COULD CAUSE LOCALIZED AREAS OF FLASH FLOODING TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...WITH A DOWNWARD TREND IN PRECIPITATION CHANCES STARTING
WEDNESDAY. FLASH FLOODING WILL REMAIN A CONCERN WITH ANY THUNDERSTORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:24 AM MSTFlood WatchPSR8 hr
Jul 28, 2:22 PM MSTSevere Thunderstorm WarningPSRGila38 min
Jul 28, 4:16 PM MSTFlash Flood WarningPSRMaricopa119 min
Jul 28, 4:27 PM MSTFlash Flood WarningPSRPinal2 hr
Jul 28, 4:53 PM MSTSevere Thunderstorm WarningPSRPinal37 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.